Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 5, NWS Wichita, KS

February 18, 202312 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 18, 2023, 5:10 AM CST for 12 counties in Kansas. It took effect at Feb 18, 2023, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2023, 5:10 AM CST (11:10 UTC)
In effect from
Feb 18, 2023, 11:00 AM CST
Expired
Feb 18, 2023, 7:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3093 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS73 KICT 181110
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
510 AM CST Sat Feb 18 2023

KSZ047>052-067-068-082-083-091-092-190100-
/O.NEW.KICT.WI.Y.0005.230218T1700Z-230219T0100Z/
Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman-
Sedgwick-Harper-Sumner-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
and Wellington
510 AM CST Sat Feb 18 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 11 AM this morning to 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
851 
WWUS73 KICT 182025
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
225 PM CST Sat Feb 18 2023

KSZ047>052-067-068-082-083-091-092-190100-
/O.CON.KICT.WI.Y.0005.000000T0000Z-230219T0100Z/
Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman-
Sedgwick-Harper-Sumner-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
and Wellington
225 PM CST Sat Feb 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Now through 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down and a few power outages 
  may result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
981 
WWUS73 KICT 190054
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
654 PM CST Sat Feb 18 2023

KSZ047>052-067-068-082-083-091-092-190200-
/O.EXP.KICT.WI.Y.0005.000000T0000Z-230219T0100Z/
Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman-
Sedgwick-Harper-Sumner-
Including the cities of Great Bend, Ellsworth, Wilson, Salina, 
Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
and Wellington
654 PM CST Sat Feb 18 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

South winds have started to decrease over the last hour. Therefore
the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 18, 3:32 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 18, 3:32 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
332 AM CST Sat Feb 18 2023

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CST Sat Feb 18 2023

FORECAST HIGHLIGHTS THROUGH NEXT WEEKEND:

* Strong/gusty south winds and very high grassland fire danger today.

* Above average temperatures this weekend through Wednesday.

* Increasing precipitation chances by mid next week.

* Return to below average temperatures by Wednesday night-Thursday,
  persisting through late week.

* Temperatures moderating by next weekend.

Increasing pressure gradient and mixing associated with an
approaching low-amplitude shortwave will support strong/gusty south
winds today across the region. Model soundings indicate sustained
speeds around 30 mph with gusts exceeding 40 mph at times,
especially this afternoon. Dense mid and high level clouds should
prevent higher wind speeds, but winds should be just high enough to
breach wind advisory criteria generally west of the Flint Hills.
Additionally, lift and associated mid-level moistening should
support areas of sprinkles and/or very light showers for a time
later this afternoon through early evening across far southern and
southeast Kansas. Only trace rainfall amounts are expected due to
the high cloud bases.

Quiet weather will prevail Sunday and Monday, with above average
forecast highs in the 50s-60s and relatively light winds.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CST Sat Feb 18 2023

Deterministic and ensemble consensus supports well above average
temperatures Tuesday and Wednesday, as thickness and southerly flow
increase ahead of a deepening western CONUS upper trough. Daytime
highs in the 60s appear likely, with readings possibly reaching the
70s based on model progged low-level thickness values. Additionally,
a cutoff low currently stalled just off the southern California
coast is expected to eventually eject northeast over Mid-America
Tuesday night-Wednesday, bringing increasing rain/storm chances,
especially for southeast Kansas and points south and eastward
Wednesday. Still quite a bit of uncertainty surrounding the timing
and placement of this ejecting upper trough, with the ECMWF
supporting the highest rain chances over southeast Kansas, and the
GFS and GEM keeping rain chances further east/southeast of the
region. Stay tuned for later forecasts.

As the western CONUS upper trough continues to deepen and progress
east, model consensus supports a return to well below average
temperatures Wednesday night through Friday, as an Arctic cold front
blasts south through Mid-America. Overnight lows in the teens-20s
look probable, with forecast highs ranging from the 20s to the
40s...coldest over the northern half of Kansas. Given the expected
stout northerly winds, a return to near to below zero wind chills is
likely. The cold snap looks relatively short-lived though, as
heights/thickness rise by next weekend, supporting moderating
temperatures by next weekend.

The forecast looks mostly dry Wednesday-Thursday. For Friday-Sunday,
the overall synoptic pattern (southwest flow aloft) may support low
to  modest precipitation chances. There is still quite a bit of
uncertainty between the various deterministic runs this far out, so
stay tuned for later forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM CST Fri Feb 17 2023

VFR conditions will prevail across the region during the next
24hrs with only some high clouds streaming overhead tomorrow.
Southwest winds will increase during the late morning hours on
Saturday and become strong and gusty through the afternoon.

&&

.FIRE WEATHER...
Issued at 330 AM CST Sat Feb 18 2023

Strong and gusty south winds, afternoon humidity in the 20s-30s
percent, and seasonably warm temperatures will support very high
grassland fire danger areawide today. Widespread dense mid and high
level clouds and temperatures only in the 50s will be the limiting
factors for widespread critical fire danger, so not anticipating a
Red Flag Warning at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  31  61  30 /   0   0   0  10
Hutchinson      52  29  58  27 /   0   0   0  10
Newton          51  30  58  28 /   0   0   0  10
ElDorado        51  33  60  30 /   0   0   0  10
Winfield-KWLD   52  34  63  32 /  10  10   0   0
Russell         55  21  54  24 /   0   0   0   0
Great Bend      54  23  56  24 /   0   0   0   0
Salina          55  27  56  27 /   0   0   0  10
McPherson       53  27  57  26 /   0   0   0  10
Coffeyville     52  37  64  35 /  10  10   0   0
Chanute         51  35  61  32 /  10  10   0   0
Iola            50  34  60  31 /  10  10   0   0
Parsons-KPPF    52  36  63  33 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 7 PM CST this evening
for KSZ047>052-067-068-082-083-091-092.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CDJ
FIRE WEATHER...ADK
Hazardous weather outlook, Feb 17, 3:19 PM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
319 PM CST Fri Feb 17 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
319 PM CST Fri Feb 17 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong and gusty south winds will support very high grassland fire
danger areawide Saturday. Outdoor burning is highly discouraged.

Very high grassland fire danger is possible again Wednesday and
Thursday across portions of southern Kansas.

A return to much colder air is possible by mid to late next week,
with sub-zero wind chills possible by late Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.